CSN Login
Members Online: 6

ED and IMRT

Brad1
Posts: 4
Joined: Sep 2011

I am 60 yrs old. PSA 5.8 Gleason 4+3=7 43 Imrt Treatments. Psa is going down slowly to .95. Following my treatments, no side effects for three months. 4 to 6 months ED set in, but Viagra and Cialis to the rescue, and worked great. Now at 8 months, the little pills are not working. My testoterone is very low, but the Uroligist will not treat me for another year or more. Anyone else, more than a year out, having trouble? Is there a cure?

VascodaGama's picture
VascodaGama
Posts: 1590
Joined: Nov 2010

Brad

Your treatment is meaningful of a radiation success. The killing of cancer is reflected in the progressive decrease of PSA values. The radiation “destroys” the DNA of cancerous as well as benign cells. Cancerous ones have difficulty in duplicating so that they “die” progressively, whether benign cells replicate. This could well be one of the causes behind your ED problem too, if nerve cells were affected (lack of erections).

You have not described the value of the testosterone, but the low levels you commented can differ from patient to patient. Many factors can influence the levels of testosterone, such as; race, age, timing of drawing blood, physical fitness and other health condition related to the endocrine system or levels of cholesterol, etc. The normal range of testosterone therefore is controversial and the scale can go from 260 to 1200 ng/dl.
After SRT my testosterone levels were close to the 400 mark.

Your doctor is cautious in giving you TRT because the “killing” process is not finished yet. He wants to certify that those dying cancerous cells will be in the canvas forever. That may take several months yet to be certified. You need to get to your nadir firstly.

In my case, and many on IMRT have reported that one should not give up due to possible atrophy of penis and testicles. If one pill has become inefficient then you may test another or continuously try with other means; such as the pump, the injection, etc.
Our nerve system is known to develop newer routes to get to the same region if the “desire” is constantly there. You may find advices in this site dedicated to ED problems;
http://www.franktalk.org/Enter.php?redirect=/index.php

Wishing you a continuous improvement and recovery from the treatment.

VGama

Kongo's picture
Kongo
Posts: 1167
Joined: Mar 2010

Brad,

Depending upon the radiation plan it's possible that the testes were radiated during your treatment process and could be the source of low testosterone levels. I beleive that IMRT radiation to the testes is usually not an issue but each plan is different. You may wish to discuss the specific details of the radiation plan with your radiological team. The records will show what dose level you received to surround areas of the prostate.

I think your urologist is following an appropriate cautions path regarding testosterone supplements until he is sure you have reached nadir. On the other hand, there are many urologists who specialize in ED and there may well be other factors that contribute to your situation that can be addressed.

I hope you seek a second opinion.

Best to you,

K

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network